Indiana, 2006

Hail and Damaging Winds in Indiana, May 18, 2006

May 18, 2006 · NWS IND · 25 events in 14 counties and zones

Severe thunderstorms moved through central Indiana on 18 May 2006, producing mainly marginally severe hail and sporadic wind damage. The Regions Bank Building at One Indiana Square, heavily damaged during a derecho event on 2 April 2006, lost more windows as breezy conditions in downtown Indianapolis blew some more debris off the structure.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$126,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Severe thunderstorms moved through central Indiana on 18 May 2006, producing mainly marginally severe hail and sporadic wind damage. The Regions Bank Building at One Indiana Square, heavily damaged during a derecho event on 2 April 2006, lost more windows as breezy conditions in downtown Indianapolis blew some more debris off the structure. No one was injured by the falling material.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 18, 6:30 AM EST, 4 hours 20 minutes earlier.

Area forecast discussion, May 18, 6:30 AM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT THU MAY 18 2006

.AVIATION DISCUSSION...FOR 12Z-12Z TAFS
FOG AT KLAF IS QUITE SHALLOW AND SHOULD CLEAR OUT QUICKLY NEXT FEW
HOURS ONCE DAYTIME HEATING GETS STARTED.  RADAR AND SATELLITE SHOWS
OVER NORTHERN INDIANA AND NORTHERN ILLINOIS.  ALSO SCATTERED SHOWERS
WERE OCCURRING FROM NORTHERN INDIANA INTO WISCONSIN.  SHOWERS SHOULD
INCREASE WITH DAYTIME HEATING AND THERE MAY ALSO BE A FEW
THUNDERSTORMS THIS AFTERNOON.  FOR NOW WILL GO VCSH MAINLY AT KLAF
AND KIND SITES.

MODELS SHOWS AN UPPER LOW CURRENTLY OVER NORTHERN LOWER MICHIGAN
WILL MOVE TO LAKE ERIE BY 00Z AND TO WESTERN NEW YORK BY 12Z FRIDAY.
CLOUDS WILL CLEAR TONIGHT AS RIDGE OF HIGH PRESSURE TO OUR WEST
BUILDS OUR WAY.  WILL MENTION SOME FOG AGAIN LATE TONIGHT AT KLAF AS
SKIES WILL BE MOSTLY CLEAR AND WINDS LIGHT.  AT KLAF AND KBMG SOME
MID AND HIGH CLOUDS MAY MOVE IN LATE TONIGHT AS A WARM MOVES INTO
THE MID MISSISSIPPI VALLEY BY FRIDAY.

&&

.PREVIOUS DISCUSSION...FORECAST FOCUS ON CHANCES OF PRECIP TODAY AND
SUNDAY.

EARLY MORNING SURFACE MAP IS SHOWING A COLD FRONT IS JUST CLEARING
THE FAR SOUTHERN EXTENT OF THE FORECAST AREA. IT IS ANCHORED TO A
SURFACE LOW PRESSURE NEAR GEORGIAN BAY. ALOFT...THE MID LEVEL FLOW
PATTERN WAS STILL IN THE CONFIGURATION OF A RIDGE IN THE WEST AND
TROUGH IN THE EAST. A NEW SHORTWAVE TROUGH WAS DESCENDING OVER THE
WESTERN GREAT LAKES AND INTO THE MIDWEST. A VORT MAX WAS ON THE
WESTERN EDGE OF THIS SHORTWAVE OVER NORTHERN WISCONSIN AND WAS
CLEARLY PRONOUNCED ON WATER VAPOR IMAGERY.

THE FORECAST FOR THE FIRST THREE DAYS WILL FOLLOW THE SHORTWAVE
TROUGH ENTERING THE MIDWEST AND ITS CLOSING OFF OVER SOUTHEAST
MICHIGAN TODAY...AND THEN ITS EASTWARD WANDERING TONIGHT AND
FRIDAY. BY THE WEEKEND...A LONG WAVE TROUGH WILL BEGIN TO DEVELOP
JUST OFF THE PACIFIC COAST. THIS SHOULD HELP TO FORCE THE CURRENT
HEAT RIDGE OVER THE ROCKIES EASTWARD AND ERODE THE EASTERN TROUGH.
THIS SHOULD FINALLY END THE BLOCKING PATTERN THAT HAS PLAGUED THE
AREA FOR A WHILE NOW.

THE MODELS INITIALIZED WELL ON ALL MAJOR FEATURES. THEY HANDLE THE
EVOLUTION OF THESE FEATURES PRETTY SIMILARLY TO ONE ANOTHER. THE
GFS WAS A BIT SLOWER IN ITS BREAKING DOWN OF THE EASTERN
TROUGH...BUT GIVEN HOW STRONG THE UPSTREAM RIDGE IS AND IN TURN
THE DEEPENING PACIFIC TROUGH...THINK THAT A QUICKER SOLUTION MAY
BE IN ORDER. THE MOS NUMBERS WERE PRETTY SIMILAR TO ONE
ANOTHER...AND USED A BLEND WITH DETAILS AS NOTED BELOW.

FOR TODAY...THE MAIN PLAYER WILL BE THE SHORTWAVE TROUGH RAPIDLY
DESCENDING SOUTHWARD THROUGH THE GREAT LAKES. IT IS EXPECTED TO
CUTOFF OVER SOUTHERN MICHIGAN THIS MORNING. A VORT MAX ON ITS
WESTERN EDGE WILL HELP TO CUT IT OFF AND LIKELY TO HELP FORCE SOME
SHOWER AND THUNDERSTORM ACTIVITY BEGINNING BY LATE MORNING TODAY.
THERE WILL BE A FAIRLY SIGNIFICANT COLD POOL WITH THE SYSTEM...WITH
H85 TEMPS DOWN TO NEAR +2C IN EXTREME EASTERN INDIANA. THIS WILL
CREATE FAIR AMOUNT OF INSTABILITY WITH SOUNDINGS SHOWING A DECENT
AMOUNT OF CAPE. LI VALUES WILL BE STRONGLY NEGATIVE FROM 18Z
ONWARD TODAY. SO SHOWERS AND THUNDERSTORMS SEEM A GOOD BET.
PERHAPS SOME SMALL HAIL WITH FREEZING LEVEL BELOW 6000 FEET AND
H7-H5 LAPSE RATED IN EXCESS OF 7 C/KM THIS AFTERNOON AS WELL.
THERE IS A SEE TEXT ON SWODY ONE FOR MENTION OF HAIL. WILL MENTION
MARGINALLY SEVERE HAIL IN HWO FOR FAR EASTERN INDIANA. HIGHS TODAY
WILL BE BELOW NORMAL AGAIN...AND H85 TEMPS BETWEEN +3 AND +5 TODAY
WILL YIELD GENERALLY MIDDLE 60S FOR HIGHS.

TONIGHT...SHOWER AND STORMS SHOULD QUICKLY DIMINISH WITH SUNSET
AND LOSS OF HEATING. SHUT POPS OFF AFTER 03Z TO SHOW THIS.
OVERNIGHT SHOULD BRING SOME CLEARING AND ENOUGH TO LET TEMPS INTO
THE MIDDLE 40S...CONSISTENT WITH BLENDED MOS.

FRIDAY...A RATHER TRANQUIL DAY IS EXPECTED. WE REMAIN UNDER A
NORTHWEST FLOW ALOFT...AND PARTLY CLOUD SKIES LOOK LIKELY ALONG
WITH H85 TEMPS REMAINING AROUND +5 TO +7 SO ANOTHER BELOW NORMAL
DAY AS THOSE VALUES WOULD PRODUCE HIGHS IN THE MID TO UPPER 60S.

OVERNIGHT FRIDAY...SURFACE HIGH PRESSURE SHOULD BUILD IN AND CLEAR
SKIES OUT. LOWS IN THE MIDDLE TO UPPER 40S AS THERE SHOULD BE A
SLIGHT INCREASE IN SURFACE DEW POINTS.

SATURDAY...THE EASTERN TROUGH STARTS TO BEAR AN ASSAULT FROM THE
WESTERN RIDGE AS IT MOVES EAST. THERE APPEARS TO BE A PLAINS
CYCLOGENESIS THAT WILL FORCE A WARM FRONT NORTHWARD. IT WILL BE
SOMEWHAT DIFFUSE IN THE MIDWEST AS THE LOW IS STILL WELL WEST...SO
HIGHS SHOULD MAKE THE MIDDLE 70S WITH H85 TEMPS ABOVE +10C.

OVERNIGHT SATURDAY...WARM FRONT WILL STRENGTHEN AS LOW PRESSURE
DEEPENS IN KANSAS. EXPECTING A CLUSTER OF ELEVATED THUNDERSTORMS
NORTHEAST OF THE WARM FRONT WITH 50 KT LOW LEVEL JET OVERNIGHT.
SWODY3 HIGHLIGHTS SLIGHT RISK AND IT LOOKS REASONABLE NOW. WILL
MENTION IN HWO.

EXTENDED...LIKELY ISSUES WITH THE WARM FRONT AS THE WESTERN RIDGE
ATTEMPTS TO MOVE EAST. GFS A BIT SLOWER THAN ECMWF BREAKING IT
DOWN...AND HIGHS SHOULD CLIMB ABOVE NORMAL BY MIDWEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

PUBLIC...JOHNSON
AVIATION...JEH
Hazardous weather outlook, May 18, 10:28 AM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1128 AM EDT THU MAY 18 2006

INZ021-028>031-035>049-051>057-060>065-067>072-190930-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1028 AM CDT THU MAY 18 2006 /1128 AM EDT THU MAY 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND THEN DIMINISH AFTER SUNSET. MANY THUNDERSTORMS WILL
PRODUCE SMALL HAIL. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL
BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WARM FRONT IS EXPECTED TO DEVELOP LATE SATURDAY NIGHT AND MOVE
NORTH TOWARDS CENTRAL INDIANA BY EARLY SUNDAY MORNING.
THUNDERSTORMS WILL DEVELOP IN THE VERY EARLY MORNING HOURS OF
SUNDAY. AT THIS TIME...CONDITIONS DO APPEAR FAVORABLE FOR SOME OF
THESE STORMS TO BECOME STRONG. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS EARLY SUNDAY MORNING.

THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY EVENING. AT THIS TIME...IT
DOES NOT APPEAR FAVORABLE FOR SEVERE THUNDERSTORMS SUNDAY EVENING.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT. IT
IS TOO EARLY TO TELL IF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

16 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
May 18, 10:50 AM EST
Where
Tippecanoe County, West Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
40.450, -86.900

A tree fell on a home in West Lafayette. No one was injured.

Hail, Hancock

When
May 18, 11:00 AM EST to 11:02 AM EST
Where
Hancock County, Greenfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -85.783

Hail, Hancock

When
May 18, 11:23 AM EST to 11:25 AM EST
Where
Hancock County, 2 mi SE of Westland
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -85.650

Thunderstorm Wind, Clinton

When
May 18, 11:24 AM EST
Where
Clinton County, 4 mi SW of Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.250, -86.567

Hail, Marion

When
May 18, 11:24 AM EST to 11:26 AM EST
Where
Marion County, 1 mi NE of Lawrence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -86.017

Hail, Clinton

When
May 18, 11:24 AM EST to 11:26 AM EST
Where
Clinton County, 3 mi S of Frankfort
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -86.517

Thunderstorm Wind, Clinton

When
May 18, 11:24 AM EST
Where
Clinton County, 3 mi S of Frankfort
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.233, -86.517

Power lines and trees were downed.

Hail, Montgomery

When
May 18, 11:35 AM EST to 11:37 AM EST
Where
Montgomery County, Crawfordsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.033, -86.900

Hail, Marion

When
May 18, 11:38 AM EST to 11:40 AM EST
Where
Marion County, 8 mi N of Indianapolis
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -86.150

Hail, Hamilton

When
May 18, 11:45 AM EST to 11:47 AM EST
Where
Hamilton County, Carmel
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.133

Hail, Hamilton

When
May 18, 11:50 AM EST to 11:52 AM EST
Where
Hamilton County, 2 mi E of Carmel
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
39.983, -86.100

Thunderstorm Wind, Hamilton

When
May 18, 11:55 AM EST
Where
Hamilton County, Sheridan
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.133, -86.217

A large tree was downed.

Hail, Hamilton

When
May 18, 11:55 AM EST to 11:57 AM EST
Where
Hamilton County, Noblesville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.017

Thunderstorm Wind, Hamilton

When
May 18, 12:10 PM EST
Where
Hamilton County, Noblesville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -86.017

A large tree was downed.

Hail, Marion

When
May 18, 12:10 PM EST to 12:12 PM EST
Where
Marion County, 1 mi E of Oaklandon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.883, -85.950

Hail, Hendricks

When
May 18, 12:18 PM EST
Where
Hendricks County, 2 mi ENE of Stilesville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.633, -86.600

Hail, Madison

When
May 18, 12:20 PM EST to 12:22 PM EST
Where
Madison County, 7 mi SE of Anderson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -85.583

Hail, Hendricks

When
May 18, 12:25 PM EST to 12:27 PM EST
Where
Hendricks County, 2 mi W of Danville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.767, -86.567

Hail, Morgan

When
May 18, 12:29 PM EST to 12:31 PM EST
Where
Morgan County, Mooresville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.617, -86.367

Thunderstorm Wind, Shelby

When
May 18, 12:43 PM EST
Where
Shelby County, 6 mi NE of Shelbyville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.583, -85.700

A radio tower and some trees were downed, and a barn door was damaged.

Hail, Henry

When
May 18, 12:50 PM EST to 12:52 PM EST
Where
Henry County, 1 mi SE of Straughn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.800, -85.283

Thunderstorm Wind, Johnson

When
May 18, 12:56 PM EST
Where
Johnson County, Edinburg
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.350, -85.967

A tree fell on a car, injuring the driver.

Thunderstorm Wind, Decatur

When
May 18, 1:15 PM EST
Where
Decatur County, Greensburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.333, -85.483

Trees fell throughout the city, including one that fell on a car, and another that fell on a home.

Hail, Delaware

When
May 18, 2:32 PM EST to 2:34 PM EST
Where
Delaware County, Selma
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.200, -85.267

Lightning, Hamilton

When
May 18, 8:50 PM EST
Where
Hamilton County, Noblesville
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Much of downtown Noblesville was plunged into darkness as a lightning strike induced fire took out a generator at a power station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505335, 5505336, 5505337, 5505338, 5505339, 5505340, 5505341, 5505342, 5505343, 5505344, 5505345, 5505346, 5505347, 5505348, 5505349, 5505350, 5505351, 5505352, 5505353, 5505354, 5505355, 5505356, 5505357, 5505358, 5505359.